Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 402, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 30, 2002, 5:23 PM CDT for Rankin County, Mississippi. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2002, 5:23 PM CDT (22:23 UTC)
- Expired
- Jul 30, 2002, 6:05 PM CDT
- In force
- 42 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Rankin County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 5:30 PM CDT | Thunderstorm Wind | Countywide, MS | Several trees and powerlines were blown down in the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2569 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
335 WUUS54 KJAN 302223 SVRJAN MSC121-302305- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 521 PM CDT TUE JUL 30 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RANKIN COUNTY IN CENTRAL MISSISSIPPI * UNTIL 605 PM CDT * AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHEAST OF PELAHATCHIE TO 9 MILES SOUTHEAST OF FLORENCE...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL... BE NEAR PUCKETT...PELAHATCHIE...FANINN AT 530 PM CDT WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM. LAT...LON 3255 8987 3212 9020 3206 8977 3254 8974
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:30 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 30, 3:30 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 330 PM CDT TUE JUL 30 2002 WILL NOT MAKE ANY MAJOR CHANGES FROM THE CURRENT FORECAST. WITH WIDESPREAD CONVECTION EXPECTED TO CONTINUE THROUGH THE EVENING WILL LEAVE LIKELY POPS IN FOR THE SOUTHEAST GROUP AND SCATTERED ELSEWHERE. WITH THE SHORTWAVE MOVING INTO THE AREA...WILL NOT MENTION EVENING IN THE NORTHWEST GROUP. MODELS SHOW RAIN MOVING IN BY 12Z. WILL NOT GO HIGHER THAN SCATTERED AT THE MOMENT. ALTHOUGH AREA REMAINS MOIST AND UNSTABLE...ACTIVITY HAS BEEN SLOW TO DEVELOP SOUTH ALONG THE BOUNDARY. THE DISTURBANCE WILL REMAIN OVER THE GULF FOR THE NEXT FEW DAYS...WILL CONTINUE GENERALLY CONTINUE SCATTERED POPS EVERYWHERE. THE UPPER HIGH WILL SLOWLY MOVE INTO THE AREA BY THE WEEKEND...WITH SEVERAL DISTURBANCES MOVING THROUGH. SEVERAL WAVES PASS THROUGH THE AREA...WHILE THE LOW OFF THE FLA COAST CONTINUES TO HANG AROUND. WILL NOT STRAY FROM GUIDANCE ON TEMPS AND WINDS. MAY GO SLIGHTLY COOLER WED/THU WITH CLOUDS. OTHERWISE TEMPS RANGING FROM 90 TO 95 AND 70 TO 75 WILL PREVAIL. IN THE EXTENDED WILL MAKE ANY MAJOR CHANGES. THE UPPER HIGH MOVES INTO THE AREA AROUND SATURDAY...BUT THE AVN/EXTENDED AVN BOTH SHOW LIGHT QPF. WILL CONTINUE ISOLATED POPS. A SHORTWAVE DEVELOPS OVER THE GREAT LAKES AROUND MONDAY AND THE MOISTURE AND RAIN RETURN. JAN 73/90/73/90/73 5443 MEI 74/90/72/90/73 6443 .JAN... AR...NONE. LA...NONE. MS...NONE.
In the hours before
Special weather statement, Jul 30, 3:54 PM CDT, 1 hour 29 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 311200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 354 PM CDT TUE JUL 30 2002 ...THUNDERSTORMS... SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THROUGH THIS AFTERNOON AND EVENING ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI. STORMS WILL BE MORE NUMEROUS OVER EAST AND SOUTH MISSISSIPPI AND EAST CENTRAL LOUISIANA...GENERALLY SOUTH OF A LINE FROM MACON TO FOREST TO PORT GIBSON MISSISSIPPI TO WINNSBORO LOUISIANA. THESE STORMS WILL HAVE THE BEST CHANCE OF BECOMING SEVERE. ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS THE NORTHEAST CORNER OF LOUISIANA...SOUTHEAST ARKANSAS AND MUCH OF NORTH AND CENTRAL MISSISSIPPI. A FEW STORMS IN THESE AREAS MAY ALSO BECOME SEVERE. THE PRIMARY SEVERE WEATHER CONCERN THIS AFTERNOON AND EVENING WILL BE DAMAGING WIND UP TO 60 MPH. THE EFFECTS OF AFTERNOON HEATING ON THE VERY MOIST AND UNSTABLE AIR MASS CURRENTLY IN PLACE ACROSS THE REGION HAVE RESULTED IN THUNDERSTORM DEVELOPMENT ONCE AGAIN. MOST ACTIVITY WILL OVER CENTRAL AND SOUTHERN AREAS WILL DIMINISH AFTER SUNSET AND END BY MIDNIGHT AT MOST LOCATIONS. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST ARKANSAS... NORTHWEST MISSISSIPPI AND EXTREME NORTHEAST LOUISIANA TONIGHT AS THE NEXT UPPER DISTURBANCE APPROACHES. THUNDERSTORMS THAT CONTINUE AFTER MIDNIGHT WILL BE MUCH LESS LIKELY TO BECOME SEVERE. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 12:06 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 44 min |
| Jul 30, 2:01 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jones, Smith | 44 min |
| Jul 30, 5:24 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne | 46 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.